Sign in to follow this  
Followers 0
koa

Should I be careful with St. John's Wort?

7 posts in this topic

I bought some bed time tea, and I've had five or six cups so far and enjoyed it. However recently I noticed that one of the ingredients in it is St. John's Wort. I don't have bipolar per se, but I feel like medications have sent me into manic states that resulted ultimately in psychosis. I know that SJW can send BP people into mania, but the reason I ask is because I've already been drinking this tea and have had no negative reactions so far.

I like herbal stuff, but then I also don't like herbal, because it is relatively unregulated and you have no idea what the dosage should be, or if it will interact with anything.

One of the last times I was psychotic, I was feeling really depressed and drank about 8 cups of St. John's Wort. I never knew if the psychosis was partially triggered by the SJW or if that was just a coincidence.

So should I take the tea that has SJW in it? I should admit that I've already had two cups tonight, because it tastes good and makes me feel sleepy... I know I should probably not drink it. What do you all think?

Share this post


Link to post
Share on other sites

I've heard it to cause bad reactions in people; not all maybe, but it mimics other meds from what I hear, and my thinking is that it might "change" how the other meds react. I'd contact your pdoc before starting this.

Share this post


Link to post
Share on other sites

I've heard that St John's Wort can interact with other medications, so I'd check with your Pdoc first just in case your on a med that doesn't mix/ shouldn't be mixed with it.

Share this post


Link to post
Share on other sites

I do not know if you accept webmd to be a relable source but it says the following if you click on the side effects link:

"Schizophrenia: St. John’s wort might bring on psychosis in some people with schizophrenia."

http://www.webmd.com/vitamins-supplements/ingredientmono-329-ST.%20JOHN%27S%20WORT.aspx?activeIngredientId=329&activeIngredientName=ST.%20JOHN%27S%20WORT

I am sure this is what brought on my psychosis but my doctor disagrees so I guess we will never know.

Share this post


Link to post
Share on other sites

Good idea Titania, Chammomile wuld be a good replacement. I will stop taking the tea but will mention it to my doctor next time I see him.

Share this post


Link to post
Share on other sites

It's a natural SSRI, so if you're prone to mania or other conditions that are affected negatively by SSRIs, St. John's Wort could have the same type of side effects.  I'd talk to your doctor about it as St. John's Wort actually does affect neurotransmitters in substantial manner.  As someone else said, mixing it with pharmaceutical SSRIs could lead to serotonin syndrome.  

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0